本頁目前沒有繁體中文版本。即將上線。
Home > Research and Education > Lang Research Center > Residents and Fellows Day 2009

Wenckebach Block and Thyrotoxic Periodic Paralysis: Case Report and Review of Literature

Nya Ebama, M.D., Mark Balek, M.D., Jerome Koss, M.D., Ola Akinboboye, M.D.

Background:  Thyrotoxic periodic paralysis (TPP) is an uncommon complication of thyrotoxicosis.  It has been known to cause a variety of cardiac arrhythmias during its acute phase.  Despite being acknowledged in Asian populations since 1931, it is still not well recognized when first seen in the United States.  As the number of TPP cases in Western countries has increased over the past few years, it is important to notice even its rarest complications.

Case Presentation:  We present a case of 23-year old Chinese male presented with an acute onset of bilateral lower extremity weakness.  He had similar episode about three weeks prior.  He denied palpitations, chest discomfort, shortness of breath, and rashes.  He admitted to having diarrhea, sweating, weight loss, anxiety, tremors, and heat intolerance over the past few weeks.

On clinical examination, he was afebrile but tachycardic (HR of 110/min). The thyroid gland was diffusely enlarged but smooth and nontender.  His cardiovascular exam was consistent with tachycardia but otherwise unremarkable.  No murmurs were appreciated.  Lungs were clear to auscultation, and abdomen was benign.  His strength was bilaterally three out of five in lower extremities, associated with hypoactive reflexes. 

Initial lab work revealed several electrolyte abnormalities in the basic metabolic panel (BMP).  Most notably his serum potassium was 1.8 mmol/L and magnesium 1.6 mmol/L.  The free thyroxine level was elevated at greater than 7.77 ng/dL, and the thyroid stimulating hormone (TSH) was decreased at 0.010 µlU/mL.  Thyroglobin and thyroid peroxidase antibodies were absent.

The initial electrocardiogram (ECG) revealed normal sinus rhythm at 110 beats per minute (bpm) and normal axis with non-specific ST – T changes with Wenckebach block. The patient received initially doses of 10 milliequivalent (mEq) of intravenous and 40 mEq of oral potassium chloride.  A repeat BMP three hours later revealed potassium of 3.10 mmol/L and magnesium of 1.8 mmol/L.  On day two, his electrolytes had normalized, and his lower extremity weakness had completely resolved.  The ECG revealed sinus tachycardia at 110 bpm with normal axis and nonspecific ST-T changes with resolution of Wenckebach block.  Propranolol was initiated at this time.  The 24 hour thyroid scan showed a 71 percent uptake of iodine, which was consistent with Graves disease.  On day three, the ECG showed normal sinus rhythm at 80 bpm with normal axis and nonspecific ST-T changes.  Endocrinology was consulted and Methimazole was initiated.   Patient was discharged with resolution of his lower extremity symptoms and further outpatient follow-up for thyrotoxicosis.

Discussion:  Our patient had one of the ECG changes, a Wenckebach block, due to hypokalemia secondary to thyrotoxicosis, resulting in thyrotoxic periodic paralysis.  Hypokalemia is secondary to a thyrotoxicosis-related increase in sodium-potassium-adenosine triphosphate pump activity leading to a transcellular shift.  Wenchebach block presenting with TPP has been previously documented by Chia et al in Singapore.  Since 1931, TPP has been viewed as an Eastern phenomenon, but as immigration has increased, its incidence in the Western world has increased. Therefore, it becomes significant to recognize TPP and one of its rare complications.

 
Connect Healthcare Panacea CMS Solutions
網站地圖 | 聯絡我們 | 隱私權政策 | 使用條款
著作權所有 © 2014 New York Hospital Queens
56-45 Main Street, Flushing, NY 11355